Iowa, 2016

Flash Flood and Heavy Rain in Iowa, September 22 to 23, 2016

September 22 to 23, 2016 · NWS ARX · 2 events in 1 county or zone

For the second night in a row, thunderstorms with heavy rain moved across northeast Iowa on September 23rd. While the rain was not as heavy or as widespread as the previous night, due to the wet ground, flash flooding quickly occurred as the rainfall turned into runoff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

For the second night in a row, thunderstorms with heavy rain moved across northeast Iowa on September 23rd. While the rain was not as heavy or as widespread as the previous night, due to the wet ground, flash flooding quickly occurred as the rainfall turned into runoff. Otter Creek went out of its banks in Oelwein (Fayette County) and a road was washed out on the northeast side of town. A total of 16 roads were closed across Fayette County from the two days of flooding that occurred on September 22nd and 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 22, 5:25 AM CST, 35 minutes earlier.

Area forecast discussion, Sep 22, 5:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
625 AM CDT Thu Sep 22 2016

.SHORT TERM...(Today and tonight)
Issued at 415 AM CDT Thu Sep 22 2016

Radar estimates anywhere from 2 to 9 inches of rain fell across
the area on Wednesday. The highest totals were located across
Clark, Floyd, Chickasaw, and Vernon counties. This has resulted
in flash flooding in these areas.

As a short wave trough, currently located over western Iowa, moves
away from the area later this morning, the moisture transport will
gradually weaken. As this occurs, the showers and thunderstorms
will wane. Up to an additional 2 inches of rain will be possible
south of Interstate 90.

For this afternoon, the winds fields aloft will weakening across
the region. As partly sunny skies develop, anticipate that the
0-1 km mean layer CAPES will climb up to 1000 J/kg. As outflow
boundaries interact with the front across northern Iowa and
southern Wisconsin, expect isolated to scattered showers and
storms to develop. A few of these storms may produce hail up to
quarters and wind damage. These storms will then weaken as we lose
the diurnal heating during the afternoon.

For tonight, the CAM models continue to show quite a bit of
convection across the forecast area. With weak forcing across the
area, I am a bit concerned that the models may be overdoing the
rain chances and amounts for tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 415 AM CDT Thu Sep 22 2016

From Friday into Friday night, a warm front will move north
through the forecast area. With much of the moisture transport
being located across the Dakotas, western Iowa, and western
Minnesota, additional rainfall amounts will likely be less than a
quarter of an inch.

From Saturday afternoon through Sunday night, a cold front will
move slowly east through the forecast area. The GFS continues to
being slightly faster than the ECMWF with moving the front out of
the area. With warm cloud layer depths of 3.5 to 4 km,
precipitable water values around 1.8 inches, and strong moisture
transport, it looks like we will see the potential of more heavy
rain across the region. If this trend continues, a Flash Flood
Watch will likely be needed.

In the wake of this front, the GFS has a closed upper level low
moving across the region. This would keep the chance of showers
and storms in the forecast through Wednesday. Meanwhile the ECMWF
keeps this low further north and the area remains dry.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 625 AM CDT Thu Sep 22 2016

Another messy aviation scenario with amount of convection in region.
Generally a mix of VFR and MVFR conditions but latest area of rain
is slowly drifting south. Expect a break from precipitation for a
time later this morning which should allow better conditions. But
another round of convection could redevelop to the south and advect
north later in day and into tonight. Confidence in how that will
play out is low so generally left extended stretch of MVFR
conditions and will add detail as we get closer.

&&

.HYDROLOGY...
Issued at 415 AM CDT Thu Sep 22 2016

With the moisture transport weakening and remaining that way
through tonight, additional rainfall totals will be likely up to 2
inches across northeast Iowa and southwest Wisconsin. This will
aggravate the ongoing flooding.

Most of our river systems will see significant rises over the next
couple of days. We are already seeing moderate to major flooding
along the Black River. There may be even a record crest at Black
River Falls. The Cedar River is also forecast to see moderate to
major flood by this weekend. All of the other river systems in the
area will likely have at least moderate flooding.

&&

.CLIMATE...
Issued at 415 AM CDT Thu Sep 22 2016

La Crosse WI...

The 3.17 inches of rain at La Crosse Regional Airport yesterday
that fell yesterday was the 3rd highest September rainfall. Only
September 6, 1884 (5.55 inches) and September 19, 1983 (3.35
inches) had higher rainfall totals. This raised the monthly total
to 8.79 inches which is the 6th wettest September. This is the
wettest September since 1965 (10.52 inches - 2nd wettest). The
wettest September occurred in 1881 when 10.87 inches of rain fell.

Rochester MN...

The 3.60 inches of rain at Rochester International Airport that
fell yesterday was the 4th highest September rainfall. Only
September 12, 1978 (5.98 inches), September 23, 2010 (4.34
inches), and September 14, 2004 (4.04 inches) had higher rainfall
totals. This raised the monthly total to 8.25 inches which is the
6th wettest September. This is the wettest September since 2010
(9.95 inches). The wettest September occurred in 1986 when 10.50
inches of rain fell.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through this evening for WIZ017-029-032>034-
     041>044-053>055-061.

MN...Flash Flood Watch through this evening for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through this evening for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...SHEA
HYDROLOGY...BOYNE
CLIMATE...BOYNE
Hazardous weather outlook, Sep 22, 3:33 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
433 AM CDT THU SEP 22 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
433 AM CDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND FROM SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOODING...URBAN FLOODING...AND RIVER FLOODING WILL CONTINUE
FOR MANY AREAS ACROSS THE UPPER MISSISSIPPI RIVER VALLEY THROUGH
TONIGHT DUE TO RECENT HEAVY RAINFALL.

ADDITIONAL THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND FLASH
FLOODING WILL CONTINUE THROUGH TODAY. AN ADDITIONAL 1 TO 2 INCHES
OF RAIN ARE POSSIBLE. DUE TO THIS...A FLASH FLOOD WATCH REMAINS
IN EFFECT FOR THIS TIME PERIOD. SOME STORMS MAY ALSO BE STRONG
THIS AFTERNOON AND EVENING...CAPABLE OF PRODUCING HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER FLOODING WILL CONTINUE INTO THE WEEKEND AS RECENT HEAVY
RAINFALL MOVES INTO AND THROUGH THE RIVER SYSTEM.

PERIODIC STORMS ARE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY. SOME
STORMS SATURDAY AFTERNOON THROUGH SUNDAY NIGHT WILL BE CAPABLE OF
PRODUCING HEAVY RAIN. OTHERWISE...THE MAIN THREAT WILL BE
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS AND OBSERVATIONS OF FLOODING SHOULD BE PASSED
ALONG TO US. WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

ROGERS

In the hours before

Local storm report, Sep 22, 5:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
619 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     FLASH FLOOD      2 SSW LANESBORO         43.69N 92.00W
09/22/2016                   FILLMORE           MN   LAW ENFORCEMENT

            BOTH LANES OF HIGHWAY 16 CLOSED BETWEEN
            HIGHWAY 52 AND COUNTY HIGHWAY 21 DUE TO
            MUDSLIDE.

&&

CJA
Local storm report, Sep 22, 5:33 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
633 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HEAVY RAIN       2 SSE BASSETT           43.03N 92.50W
09/22/2016  M5.28 INCH       CHICKASAW          IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION IONIA 2W /IONI4/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Sep 22, 5:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
634 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       1 W NEILLSVILLE         44.56N 90.61W
09/22/2016  M4.42 INCH       CLARK              WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION NEILLSVILLE 1W
            /NEIW3/. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 24 HOURS.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Sep 22, 5:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
635 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       2 NE EYOTA              44.01N 92.20W
09/22/2016  M5.38 INCH       OLMSTED            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION EYOTA 2NE /WIRM5/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Sep 22, 5:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     FLASH FLOOD      STACYVILLE              43.44N 92.78W
09/22/2016                   MITCHELL           IA   911 CALL CENTER

            WATER OVER ROADS NEAR TOWN

0634 AM     FLASH FLOOD      CARPENTER               43.41N 93.02W
09/22/2016                   MITCHELL           IA   911 CALL CENTER

            WATER OVER ROADS NEAR TOWN. 3 OTHER SECONDARY ROADS
            NEARBY ALSO STILL UNDER WATER.

0634 AM     FLOOD            4 W CRESCO              43.37N 92.20W
09/22/2016                   HOWARD             IA   911 CALL CENTER

            A FEW LOCATIONS OUT OF TOWN WITH WATER OVER THEM STILL

&&

SHEA
Local storm report, Sep 22, 5:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     HEAVY RAIN       6 S MUSCODA             43.10N 90.43W
09/22/2016  M3.84 INCH       GRANT              WI   PUBLIC

            . THE DURATION OF THE HEAVY RAIN EVENT WAS
            24 HOURS.

&&

CJA

The radar

The La Crosse radar (KARX), 139 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Fayette

When
September 22, 6:00 AM CST to September 23, 2:25 AM CST
Where
Fayette County, Oelwein
Reported by
COOP Observer
Coordinates
42.680, -91.900

The COOP observer in Oelwein measured 4.47 inches of rain.

Flash Flood, Fayette

When
September 22, 11:23 PM CST to September 23, 2:30 AM CST
Where
Fayette County, 1.64 mi ENE of Oelwein Muni Arpt to 0.62 mi E of Oelwein Muni Arpt
Cause
Heavy Rain
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
42.691, -91.951

Heavy rain caused Otter Creek to go out of its banks in Oelwein flooding several city parks. A road was washed out on the northeast side of the city and street flooding occurred in other parts of the city.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659934, 659834.